Kansas, 2024

Hail and Damaging Winds in Kansas, July 31, 2024

July 31, 2024 · NWS GID · 12 events in 4 counties and zones

An upper level trough was beginning to move over the northern and central Plains. A cold front was pushing southeast across Nebraska and into northern Kansas during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$6.5 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was beginning to move over the northern and central Plains. A cold front was pushing southeast across Nebraska and into northern Kansas during the day. Wind shear values were around 35 to 45 knots and SBCAPE values were over 3000 J/kg. Mid-level lapse rates became steeper as the upper trough began to move over the area. DCAPE values ranged from 1000 to 1700 J/kg.

Storms began moving into north central Kansas from southern Nebraska during the mid-afternoon hours. The first storm produced golf ball size hail in Phillips County at 4:15 PM CDT. This same storm produced four-inch hail five minutes later also in Phillips County. Additional hail fell from this same storm, and it produced four severe wind gusts while in Phillips County. This storm moved into Smith County and produced wind damage. Another storm moved into Rooks County and produced an estimated 65 mph wind gust. Yet another storm moved into Mitchell County and produced golf ball sized hail at 5:45 PM CDT which was the last report of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 2:49 PM CST, 26 minutes earlier. Its key messages:

  • Potential for strong-severe storms continues across central and southeastern portions of the forecast area late this afternoon and early evening. Severe Thunderstorm Watch remains in effect until 10PM...large hail and damaging winds would be the primary threats.
  • Once today's activity passes, much of the rest of the 7-day forecast period is dry. Some spotty, overall-low (20-40 percent) chances for storms return to the forecast Monday night into Tuesday.
  • Some "relief" from the heat after today, with highs Thur-Sat in the low-mid 90s for most locations...then highs creep further into the 90s to near 100 as we get into Sun-Mon.
Area forecast discussion, Jul 31, 2:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
349 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Potential for strong-severe storms continues across central
  and southeastern portions of the forecast area late this
  afternoon and early evening. Severe Thunderstorm Watch remains
  in effect until 10PM...large hail and damaging winds would be
  the primary threats.

- Once today's activity passes, much of the rest of the 7-day
  forecast period is dry. Some spotty, overall-low (20-40
  percent) chances for storms return to the forecast Monday
  night into Tuesday.

- Some "relief" from the heat after today, with highs Thur-Sat
  in the low-mid 90s for most locations...then highs creep
  further into the 90s to near 100 as we get into Sun-Mon.

&&

.DISCUSSION...
Issued at 345 PM CDT Wed Jul 31 2024

Currently on into tonight...

Convection is ongoing and continuing to march east across the
forecast area here at mid-afternoon. We had a few showers and
weak storms already move into far western counties earlier
this morning, focused along a surface cool front, and overall
activity hadn't amounted to a whole lot until some weakening
activity/heat burst occurred over portions of Valley County,
resulting in a handful of 60-ish MPH gusts and a more notable 82
MPH gust at the Ord ASOS. Since then, overall activity has
remained on the weaker side, with heavy rain and gusts up to
45-50 MPH...but concern for severe weather continues the rest of
this afternoon/early evening. The main upper level driver of
this activity is a vort max making its way east roughly along
the SD/ND border area, with a southward extending trough
reaching through western portions of NE/KS. Activity has
expanded in coverage over the past few hours, and with
mesoanalysis showing it moving into a region of MLCAPE values
near/exceeding 3000 j/kg and 0-6km and effective layer shear of
at least 35kts...concern for strengthening of ongoing activity
remains in place. Mid-level temps/capping have been pretty hefty
through the day, but the arrival of that upper level trough and
cooler temps building in aloft will aid in its erosion. Much of
the forecast area is included in the Severe Thunderstorm
Watch...areas east of HWY 281 and along/south of HWY 6...through
6PM. Hail up to the size of golf balls are not out of the
question (though freezing levels/50dbz heights are pretty high
right now)...and strong wind gusts of 60-70 MPH will be
possible, with DCAPE values anywhere in the 1000-1700 j/kg
range. Models have struggled a bit with the timing...with
ongoing activity roughly a couple hours ahead of what many of
them had shown. Watch goes until 10PM, suspect many counties
will be removed from the watch well before then (esp
northern/western spots).

Once this activity clears the forecast area to the southeast,
the rest of the evening/overnight hours are expected to be
dry. Winds look to turn back to the light/variable side...and
sky cover also diminishes. Models/guidance aren't socking in the
area with dense fog late tonight, but wouldn't be too surprised
to at least see some patchy light fog develop with the rain
moving through. Overnight lows are expected to drop into the
low-mid 60s for most locations.

Thursday on into early next week...

Didn't focus a lot of time on the mid-longer term period of the
forecast with ongoing concerns...but overall it's a dry one. In
the upper levels, models are in pretty good agreement that
once today's trough axis slides east of the Plains, the main
area of high pressure gradually slides back west...with ridging
more solidly in place/extending through the western CONUS by
Friday, and little change through the weekend. As we get into
Monday/Tuesday, models suggesting that ridging getting dampened
a bit, and slides to the east...helping bring a warmer airmass
into the area. High temps Thursday through Saturday are in the
low-mid 90s for most spots, but as we get into Sunday-Monday,
temps (and heat index values) are inching up. Highs Sun-Mon
reach into the mid 90s-near 100.

Have some low confidence 20 percent storm chances Monday night,
with a better chance for storms (some 30-40 percent chances)
Tuesday evening-night.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1257 PM CDT Wed Jul 31 2024

For KGRI/KEAR Airports:

VFR conditions are currently forecast, with the main concern
for this TAF period being with the passage of a sfc frontal
boundary and accompanying thunderstorm chances. The overall best
chances for storms affecting the terminal areas looks to come
mid-late afternoon, with activity then focusing further south.
Confidence in winds through the rest of the daytime hours is not
high. Currently, overall winds are on the lighter/variable
side, but as this activity approaches, there will be increasing
potential for gustier winds from varying directions...and have
that potential included in a TEMPO group. Once the main swath of
activity pushes south of the terminal areas, winds are expected
to be generally northerly to variable the rest of the period,
with speeds topping out in the 10-15 MPH range.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ049-063-064-
     075>077-084-085.
     Excessive Heat Warning until 8 PM CDT this evening for NEZ086-
     087.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005-006-017.
     Excessive Heat Warning until 8 PM CDT this evening for KSZ007-
     018-019.

&&

DISCUSSION...ADP
AVIATION...ADP
Hazardous weather outlook, Jul 31, 1:37 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
237 PM CDT Wed Jul 31 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
237 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue to make their way east across the
outlook area this afternoon and evening. Strong to severe
thunderstorms remain a possibility, with the primary threats
being large hail near the size of golf balls and wind gusts near
70 mph.

An Excessive Heat Warning remains in effect through 8 PM this
evening for Jewell, Osborne and Mitchell counties in Kansas,
along with Nuckolls and Thayer counties in Nebraska. A Heat
Advisory is also in effect this afternoon for counties just to the
north and west of the warning. However, cooler weather will
gradually work into the area from northwest to southeast through
the day behind a cold front. Please refer to the warning and
advisory statements for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter temperatures return to the outlook area Monday and Tuesday,
with heat index values back up to around 100 to 105 degrees mainly
for areas along and south of Highway 6 and into north central
Kansas.

Spotty thunderstorm chances return to the forecast Monday night
through Tuesday night.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 31, 2:48 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
348 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Dmg     3 SSE Rosemont          40.25N 98.33W
07/31/2024                   Webster            NE   Public

            Large tree limbs down on property. Hail as
            well but exact size not known. Very heavy
            rain.

&&

NOAA/NWS/MORITZ
Local storm report, Jul 31, 2:55 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
355 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tstm Wnd Gst     2 SSE Grafton           40.60N 97.70W
07/31/2024  M57 MPH          Fillmore           NE   Mesonet

&&

NOAA/NWS/MORITZ
Local storm report, Jul 31, 2:57 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
357 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             Beaver City             40.14N 99.83W
07/31/2024  E1.00 Inch       Furnas             NE   Public

            Facebook photo of hail right at quarter
            size.

&&

ADP
Local storm report, Jul 31, 3:01 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
401 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             Geneva                  40.53N 97.60W
07/31/2024  E0.88 Inch       Fillmore           NE   Emergency Mngr

&&

NOAA/NWS/MORITZ
Local storm report, Jul 31, 3:12 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
412 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Hail             1 WSW Geneva            40.52N 97.61W
07/31/2024  E1.50 Inch       Fillmore           NE   Trained Spotter

            primarily nickels with a few ping pong
            balls.

&&

KS
Local storm report, Jul 31, 3:14 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Hastings NE
414 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             Wilsonville             40.11N 100.11W
07/31/2024  E1.00 Inch       Furnas             NE   Public

            Facebook report of nickel to quarter size
            hail.

&&

ADP

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 31, 3:15 PM CST to 3:25 PM CST
Where
Phillips County, 4.15 mi S of Long Is to 2.97 mi NE of Prairie View
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.890, -99.530

Quarter to golf ball size hail was reported in this area.

Hail, Phillips

When
July 31, 3:20 PM CST
Where
Phillips County, 3.83 mi NE of Prairie View
Measured
4 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.870, -99.520

Hail, Phillips

When
July 31, 3:30 PM CST to 3:45 PM CST
Where
Phillips County, 3.26 mi WNW of Phillipsburg to 0.69 mi N of Phillipsburg
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
39.760, -99.380

Hail up to golf ball size reported in and around Phillipsburg. Emergency management reported their vehicle had a broken windshield.

Thunderstorm Wind, Phillips

When
July 31, 3:30 PM CST to 3:40 PM CST
Where
Phillips County, 1.74 mi WSW of Phillipsburg to 0.87 mi NE of Phillipsburg
Measured
59 kt (68 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
39.740, -99.350

A wind gust of 68 MPH was measured by a mesonet station located two miles west-southwest of Phillipsburg. Emergency management reported downed tree limbs in town, including a few up to 10 inches in diameter.

Hail, Phillips

When
July 31, 3:35 PM CST
Where
Phillips County, 7.67 mi N of Phillipsburg
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
39.860, -99.340

Thunderstorm Wind, Phillips

When
July 31, 3:40 PM CST to 3:50 PM CST
Where
Phillips County, 0.71 mi WSW of Kirwin Res to Kirwin
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.647, -99.183

A wind gust of 65 MPH was measured by a mesonet station located four miles west of Kirwin, and a wind gust of 58 MPH was measured by a mesonet station located four miles south-southwest of Kirwin. Emergency management reported downed tree limbs in Kirwin, including a few up to 10 inches in diameter.

Thunderstorm Wind, Phillips

When
July 31, 3:48 PM CST
Where
Phillips County, 5.31 mi E of Phillipsburg
Measured
53 kt (61 mph) measured gust
Property damage
$125,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.750, -99.220

A wind gust of 61 MPH was measured by a trained spotter. Wind was accompanied by quarter to golf ball size hail.

Hail, Phillips

When
July 31, 3:48 PM CST
Where
Phillips County, 5.31 mi E of Phillipsburg
Measured
1.75 in hail
Property damage
$125,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
39.750, -99.220

A wind gust of 61 MPH was measured by a trained spotter. Wind was accompanied by quarter to golf ball size hail.

Thunderstorm Wind, Smith

When
July 31, 4:00 PM CST
Where
Smith County, 1.27 mi WNW of Cedar
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Social Media
Coordinates
39.660, -98.950

Delayed video from social media showing power pole damage in the area as well as damage to a grain bin.

Thunderstorm Wind, Phillips

When
July 31, 4:02 PM CST
Where
Phillips County, 2.12 mi E of Agra
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
39.770, -99.080

Wind gusts were estimated to be near 60 MPH. Crop damage was reported from the combination of wind and hail of unknown size.

Thunderstorm Wind, Rooks

When
July 31, 4:08 PM CST
Where
Rooks County, 2.07 mi N of Webster Res
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.410, -99.470

Wind gusts were estimated to be near 65 MPH. Power outages were reported in the area.

Hail, Mitchell

When
July 31, 4:45 PM CST
Where
Mitchell County, Gilbert
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.480, -98.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193755, 1193754, 1193758, 1193763, 1193762, 1193765, 1193768, 1193769, 1193772, 1193770, 1193771, 1193773.